Tamoxifen can reduce breast pain in prostate cancer patients
Tamoxifen is more effective than radiotherapy in preventing and treating gynecomastia and breast pain caused by treatment with bicalutamide in prostate cancer patients, physicians in Italy report.
Bicalutamide is a nonsteroidal antiadrogen approved in some European countries, but not in the US, for adjuvant treatment of prostate cancer. Breast enlargement and breast pain often results, causing some patients to discontinue treatment. Prophylactic electron beam radiation therapy of the breast does not always prevent these adverse reactions.To investigate the potential role of tamoxifen in reducing breast pain and enlargement in these patients, Dr. Giuseppe Di Lorenzo, at Federico II University in Naples, enrolled patients with localized prostate cancer treated with radical prostatectomy or radiotherapy and then given bicalutamide treatment 150 mg daily. They report their findings in The Lancet, published online on April 14.Patients were randomly assigned bicalutamide alone (n = 51), tamoxifen 20 mg/day (n = 50), or electron beam radiotherapy to the breast at the start of bicalutamide treatment (n = 50).After 6 months, 35 in the bicalutamide alone group developed grade 3-4 gynecomastia, versus 4 patients in the tamoxifen group (p = 0.0009 compared with bicalutamide alone) and 17 in the breast radiotherapy group (p = 0.008). Moderate-to-severe breast pain was reported by 29 subjects, 3 (p = 0.009), and 15 (p = 0.02), respectively. The 35 patients assigned bicalutamide alone who developed breast enlargement or pain or both were randomly assigned tamoxifen (n = 17) or radiotherapy (n = 18). Again, tamoxifen significantly reduced breast pain and gynecomastia compared with radiotherapy.Treatment with tamoxifen did not affect disease-free follow-up at 25 months and quality of life was not compromised, Dr. Di Lorenzo’s group notes.”Future comparisons of tamoxifen plus bicalutamide with bicalutamide alone, with survival as the primary endpoint, would be of interest,” they add.(Source: Lancet Oncol 2005: Reuters Health: Oncolink: April 2005.)